Ocular Disease Case Study Week—created in partnership with ZEISS Professional Education— brought together optometrists across the globe to increase disease knowledge through the sharing of unique case studies, diagnostic scans, and workflow protocols.
After sharing the top four cases on the @eyesoneyecare.optometry channel from December 5th-9th, 2022, followers voted on their top picks.
Below is the first-place case study. Keep reading to see what made Stéphane Fitoussi, OD, stand out.
First place: Stéphane Fitoussi, OD
Case Study: Poppers maculopathy
“Poppers” is slang for a range of chemical, psychoactive drugs called alkyl nitrates. When inhaled, alkyl nitrate may lead to an instant high that can include symptoms like increased heart rate, dizziness, and feelings of euphoria.
A 33-year-old Hispanic female presented with a chief complaint of trouble reading small print oculus uterque (OU) at both distance and near. Her past ocular and family history was unremarkable and she was currently treated with an Dulera inhaler for asthma.
Her entrance corrected visual acuity was 20/40 in both eyes with no improvement on pinhole. Her pupils were round and reactive to light without APD, she was full to finger count OU, and her extra ocular motilities were normal. Her color vision was also normal OU. The patient had low myopia and refraction did not improve her visual acuity beyond 20/40 OU. Intraocular pressures were 10/11 and her anterior segment was within normal limits OU.
Fundoscopy showed healthy optic nerves and blood vessels. Macular evaluation was relevant for subtle bilateral round hypopigmented areas centrally, which was more prominent in the right eye. The remaining retina was unremarkable OU.
The image below is of a different patient with similar macular presentation.
OCT was performed using the Zeiss Cirrus 5000 and showed focal disruption of the outer retina centrally in both eyes that is more prominent in the right eye.
- Solar/Laser maculopathy
- Resolving central serous retinopathy
- Cone dystrophy
- Acute retinal pigment epitheliitis (ARPE)
- Poppers maculopathy
At first, I suspected this patient was malingering until I saw the OCT scans.
After further investigating her case history, our patient denied staring at the sun, which rules out solar maculopathy. She also admitted to inhaling a substance called “poppers” prior to her decrease in visual acuity, which led us to the diagnosis of “poppers maculopathy.”
“Poppers” are liquid substances made of alkyl nitrite which are volatile compounds. They were first used in the treatment of Angina pectoris for their vasodilating properties. Currently, it is sold over-the-counter and marketed as “room deodorizer” or “cleaning solution,” but is truly used as a recreational drug for its euphoric effects. Following changes to legislation in 2006, poppers' main ingredient, isobutyl nitrite, was substituted for isopropyl nitrite. Since then, there have been several reports of a new form of vision loss termed “poppers maculopathy.”
Onset of vision loss occurs after inhaling the drug. Subsequent fundus evaluation will likely show a small round hypopigmented spot centrally similar to solar retinopathy. OCT is key to accurate diagnoses and may show bilateral disruption of outer retinal layers at the level of the fovea.
There is currently no data regarding the prevalence of this condition among poppers users. However the Global Drug Survey organization conducted an online survey including questions regarding vision symptoms in poppers users. 5152 participants were asked the question “Do you think poppers use has affected your eyesight?”
- 2.2% answered “Yes”
- 10% answered “Maybe”
- 87.8% responded “No”
The visual symptoms described by the participants correlated with the central visual disturbance expected from poppers maculopathy.
Although there is a clear cause and effect relationship between poppers and maculopathy, the exact mechanism remains unknown.
Management of this condition includes discontinuation of poppers use and observation. The prognosis is uncertain but most likely good. A case series of 12 poppers maculopathy patients were followed for 31 months. Full symptomatic resolution alongside partial-to-full recovery of foveal architecture was observed in 100% of the patients.
On a follow-up call, our patient reported that her vision improved by roughly 80% over the next two months following our initial encounter and discontinuation of poppers use, which reinforces our diagnosis compared to the other differentials.
Poppers maculopathy is a new form of vision loss that started in 2006 after a change in poppers' main component. Poppers is an over-the-counter substance easily accessible to the public. Fundoscopic findings may be subtle and OCT is a key diagnostic tool. Inquiring about the use of poppers is important when seeing bilateral foveal outer retinal disruptions that is not associated with sun gazing. While the prognosis is good, these patients should discontinue the use of poppers and be monitored. Despite online warning regarding the risks of poppers, the number of individuals presenting with associated maculopathy is increasing.